Alert archive / California / High Wind Watches in 2013
High Wind Watch 4, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high wind watch at Apr 4, 2013, 3:12 PM PDT for Los Angeles County, California. It took effect at Apr 6, 2013, 3:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2013, 3:12 PM PDT (22:12 UTC)
- In effect from
- Apr 6, 2013, 3:00 PM PDT
- Expired
- Apr 7, 2013, 3:24 PM PDT
- In force
- 24 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3285 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Apr 4, 2:55 PM PDT, 17 minutes earlier.
Area forecast discussion, Apr 4, 2:55 PM PDT, 17 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 255 PM PDT THU APR 4 2013 ...UPDATED TO INCLUDE FIRE WEATHER DISCUSSION... .SYNOPSIS... PARTLY TO MOSTLY CLOUDY SKIES THROUGH TONIGHT...WITH POSSIBLE SHOWERS OVER INTERIOR AREAS. NEAR SEASONAL TEMPERATURES WILL CONTINUE THROUGH EARLY NEXT WEEK...WITH GUSTY AND POTENTIALLY STRONG NORTHWEST WINDS. BREEZY OFFSHORE FLOW AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL FOLLOW FOR THE MIDDLE OF NEXT WEEK...WITH A QUICK WARMUP TO WELL ABOVE NORMAL. && .SHORT TERM (TODAY-SUNDAY)... TEMPERATURES GENERALLY RUNNING DOWN 5-10 DEGREES FROM YESTERDAY THANKS TO A COLDER AIRMASS BEHIND THE DECAYED COLD FRONT. THIS FRONT BROUGHT SOME LIGHT RAIN TO SLO AND SBA COUNTIES...BUT NOTHING EVERYWHERE ELSE. SHOWERS ARE POSSIBLE OVER THE INTERIOR MOUNTAIN SLOPES TONIGHT INTO EARLY FRIDAY WITH MOIST NORTHWEST FLOW SETTING UP. A WEAK RIPPLE IN THE UPPER LEVEL FLOW...NOW PUSHING THROUGH SAN FRANCISCO...WILL PUSH THROUGH THE AREA TONIGHT...BUT WITH WEST TO NORTHWEST FLOW AT LOW LEVELS IT IS HARD TO IMAGINE ANY MEASURABLE PRECIPITATION FROM THIS. THE STRATUS HAS DISORGANIZED WITH ALL THE MID-LEVEL CLOUDS AND A BATTERED INVERSION. LITTLE CONFIDENCE ON HOW THE MARINE LAYER WILL BEHAVE TONIGHT...BUT WITH ENOUGH MOISTURE AT LOWER LEVELS...SHOULD AT LEAST HAVE SOME STRATOCU OVER MANY AREAS. A GRADUALLY TIGHTENING SURFACE PRESSURE GRADIENT WILL GENERATE A LONG PERIOD OF GUSTY NORTHWEST WINDS. THESE WINDS WILL START TO PICK UP TONIGHT...THEN STRENGTHEN TO ADVISORY STRENGTH LATE FRIDAY AFTERNOON/NIGHT...THEN POSSIBLY STRENGTHEN TO WARNING LEVELS AS EARLY AS SATURDAY AFTERNOON. THE WARNING LEVEL WIND POTENTIAL WILL CONTINUE THROUGH SUNDAY. THE FOCUS OF THESE WINDS WILL BE THROUGH THE I-5 CORRIDOR AND THE SUNDOWNER COUNTRY OF SOUTHERN SBA COUNTY...AS WELL AS THE ANTELOPE VALLEY. THE COASTAL WATERS WILL ALSO SEE GALE FORCE WINDS AND DANGEROUS SEA CONDITIONS. THE SANTA MONICA MOUNTAINS...LA/VTU VALLEYS...AND CENTRAL COAST WILL ALSO SEE SOME BREEZY WINDS...WHICH MAY FLIRT WITH ADVISORIES BY SATURDAY NIGHT AND SUNDAY. THE MARINE LAYER SHOULD LESSEN ITS COVERAGE DUE TO THE NORTHERLY FLOW...WITH STRATUS LIKELY RETREATING TO JUST EASTERN LA COUNTY BY FRIDAY NIGHT/SATURDAY. EXPECTING A DECENT COASTAL EDDY HOWEVER...WHICH SHOULD KEEP STRATUS FROM COMPLETELY CLEARING OUT UNTIL MAYBE MONDAY. TEMPERATURES WILL REMAIN AROUND NORMAL...EXCEPT FOR SOME MODEST WARMING OVER THE WEEKEND. .LONG TERM (MONDAY-THURSDAY)... AN INSIDE TRACKING SYSTEM WILL DROP INTO EASTERN CALIFORNIA ON MONDAY. THE CURRENT TRACK WILL KEEP RAIN CHANCES PRETTY SLIM FOR OUR AREA...AND MODELS HAVE BEEN IN GOOD AGREEMENT WITH THE DRY SOLUTION. WHAT THIS SYSTEM WILL DO IS BRING A WESTERLY SHIFT TO THE WINDS ON MONDAY MORNING WHICH WILL WEAKEN THE WINDS OVER LA/VTU COUNTIES. THIS WILL BE SHORT-LIVED HOWEVER...AS A STRONG NORTHERLY JET AND TIGHT PRESSURE GRADIENT BEHIND THE SYSTEM WILL QUICKLY FUEL THE NORTHWEST WINDS AGAIN MONDAY AFTERNOON AND NIGHT...LIKELY BRINGING THE STRONGEST WINDS YET. THERE IS A GOOD POSSIBILITY OF WARNING LEVEL WINDS OVER THE LA/VTU/SBA MOUNTAINS...WITH MAYBE THE SBA SOUTH COAST AND ANTELOPE VALLEY JOINING IN. THESE WINDS ARE VERY IMPRESSIVE AND COULD CREATE SIGNIFICANT DAMAGE. AS THE SYSTEM PUSHES TO THE EAST ON TUESDAY...AN UPPER LEVEL RIDGE QUICKLY BUILDS IN FROM THE WEST WHILE THE FLOW WEAKENS BUT SHIFTS TO NORTHEASTERLY. TEMPERATURES WILL QUICKLY WARM UP FOR THE MIDDLE OF NEXT WEEK AS A RESULT. THE 12Z ECMWF IS THROWING A WRINKLE IN FOR THURSDAY IN THE WAY OF A WEAK TROUGH SWINGING THROUGH. THIS WOULD SQUASH OUR WARMING SOME...BUT THIS SOLUTION IS NEW AND NOT SUPPORTED BY THE GFS AND GEM. BEING AT THE END OF THE FORECAST PERIOD...WILL KINDLY IGNORE FOR NOW. && .AVIATION...04/1800Z. MID/UPPER LEVEL TROUGH OF LOW PRESSURE UPSTREAM WILL MOVE OVER THE AREA. UPPER LEVEL MODERATE SOUTHWEST WINDS WILL BECOME MODERATE WEST AFTER 05/07Z WHILE MID LEVEL WEAK TO MODERATE WEST WINDS BECOME WEAK TO MODERATE NORTHWEST AFTER 05/12Z. LOW LEVEL CLOUD TOPS WILL VARY WITH TOPS APPROXIMATELY 020 AND DIFFER BY PLUS .8KFT AFTER 05/19Z. WEAK ONSHORE PRESSURE GRADIENT THROUGH 05/04Z AND AFTER 05/20Z...OTHERWISE MIXED WEAK ONSHORE AND NORTHERLY GRADIENT. FREEZING LEVEL WAS APPROXIMATELY 11KFT THIS MORNING AND LITTLE CHANGE IS EXPECTED. KLAX...CHANCE CIGS 012 AT TIMES THROUGH 04/20Z. CHANCE CIGS 009 BETWEEN 05/04-05/07Z THEN CHANCE CIGS 017 BETWEEN 05/07-05/13Z THEN CHANCE CIGS 022 THROUGH 05/19Z. KBUR...CHANCE VSBY 4-5SM HZ THROUGH 04/20Z. CHANCE CIGS 017 BETWEEN 05/07-05/12Z THEN CHANCE CIGS 024 THROUGH THE REMAINDER OF THE PERIOD. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .FIRE WEATHER... A WEAK COLD FRONT MOVED THROUGH THE REGION TODAY. CONSIDERABLE LOW LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY MORNING...WITH SOME DRYING BY AFTERNOON. IN THE WAKE OF THIS PASSING FRONT...THERE WILL BE GUSTY NORTHWEST WINDS ON FRIDAY...BECOMING STRONGER OVER THE WEEKEND AND PEAKING ON MONDAY. THESE WINDS WILL BE STRONGEST OVER THE I-5 CORRIDOR...THE SANTA YNEZ RANGE AND SANTA BARBARA SOUTH COAST...THE CENTRAL COAST...AND ANTELOPE VALLEY. HUMIDITIES WILL LOWER THROUGH THE WEEKEND AND CONTINUE DRY INTO MONDAY...HOWEVER HUMIDITIES SHOULD REMAIN ABOVE CRITICAL THRESHOLDS. THE PROLONGED PERIOD OF GUSTY WINDS WILL BRING ELEVATED FIRE DANGER TO THE MOUNTAINS...ANTELOPE VALLEY...AND SANTA BARBARA SOUTH COAST THIS WEEKEND INTO MONDAY NIGHT. WINDS WILL GRADUALLY WEAKEN AND SHIFT TO AN OFFSHORE DIRECTION BY THE MIDDLE OF NEXT WEEK...BRINGING THE POTENTIAL FOR LOWER HUMIDITIES. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH (SEE LAXNPWLOX). WIND ADVISORY (SEE LAXNPWLOX). GALE WATCH (SEE LAXMWWLOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). && PUBLIC...KITTELL AVIATION...30 FIRE...GOMBERG SYNOPSIS...RK WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 4, 6:00 AM PDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU APR 4 2013 CAZ034>041-044>046-051>054-059-087-088-547-548-051300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU APR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT A WEAK COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. THIS FRONT WILL PRODUCE SOME LIGHT SHOWERS ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES TODAY. THERE WILL BE THE POSSIBILITY OF DANGEROUS RIP CURRENTS ALONG THE LOCAL BEACHES TODAY. * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE COASTAL WATERS FRIDAY AFTERNOON...AND CONTINUE THROUGH THE WEEKEND. GALE FORCE GUSTS UP TO 40 KNOTS ARE POSSIBLE. OVER THE LAND...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED TO DEVELOP ACROSS THE LOCAL MOUNTAINS FRIDAY NIGHT...WITH THE NORTHERLY WINDS GRADUALLY STRENGTHENING THROUGH MONDAY. THE STRONGEST WINDS ARE LIKELY TO OCCUR ACROSS THE SANTA YNEZ RANGE AND THE INTERSTATE 5 CORRIDOR. * GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THOMPSON
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:56 AM PDT | Gale Watch | LOX | 3 days | |
| Apr 4, 2:56 AM PDT | Small Craft Advisory | LOX | 48 hr | |
| Apr 4, 3:12 PM PDT | Wind Advisory | LOX | Los Angeles | 4 days |
Nearby
High Wind Watches in California, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.